In some people the drugs can lead to weight gain of 4 to 9 kg in just a few months. Weight gain may also be more spaced out over time. It has been estimated that up to 29% of drugs on the market in 2010 had weight gain as a side effect. Only a few years ago 10% of drugs could cause weight gain. The consumption of certain medications is particularly problematic for chronic diseases such as arthritis or diabetes, because they must in principle be taken throughout one’s life.
The causes of weight gain following taking certain medications are numerous. These may be, for example, metabolic reasons, an increase in the absorption of sugars by the body, water retention or stimulation of the appetite.
The main drugs cause weight gain:
These drugs act on neurotransmitters and promote the urge to eat. These include the following molecules in particular: amitriptyline, paroxetine and sertraline.
These drugs indicated in particular in case of schizophrenia also act on neurotransmitters and sometimes give real “cravings”. We can cite the following molecules: haloperidol, clozapine and lithium (also indicated in case of manic depression).
– The contraceptive pill
The contraceptive pill acts on the hormonal system. Pills containing estrogen are more likely to cause weight gain than those based on progesterone (mini-pill) because estrogen promotes water retention and therefore weight gain. In case of weight gain with the traditional pill, ask your doctor if it is possible to use a mini-pill or other contraceptive techniques (eg the contraceptive ring).
– Corticosteroids (cortisone).
This class of drugs with a strong anti-inflammatory effect is sometimes very useful against various inflammatory diseases such as arthritis (including rheumatoid arthritis) but can unfortunately have various side effects such as weight gain. Especially in case of long-term intake (no risk over a few days only). If so, try talking to your doctor about changing treatments, such as using NSAIDs or other classes of drugs.
– Sleeping pills and/or antihistamines
Medications containing diphenhydramine can cause weight gain because this molecule has a sedative effect and lowers your energy consumption (reduced metabolism). As a result, you will burn fewer calories and gain weight.
These include insulin, thiazolidinediones and sulfonylureas such as gliclazide. But beware, some antidiabetics like metformin can on the contrary lead to weight loss. Interestingly, for example, a combination therapy of gliclazide and metformin for the treatment of type 2 diabetes does not lead to weight gain.
In particular valproate and carbamazepine.
Some medicines for high blood pressure such as beta-blockers can lead to weight gain.
Never stop taking a medicine without your doctor’s advice, even if you think it could make you gain weight. If this is the case, the doctor may be able to replace it with another one, but you should know that in some cases (eg insulin), it is not possible to replace a drug.
Do you like our content?
Receive our latest publications every day for free and directly in your mailbox